Alert archive / Virginia / Wind Advisories in 2008
Wind Advisory 10, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Feb 20, 2008, 4:16 AM EST for 5 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina. It took effect at Feb 20, 2008, 9:00 AM EST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Feb 20, 2008, 4:16 AM EST (09:16 UTC)
- In effect from
- Feb 20, 2008, 9:00 AM EST
- Expired
- Feb 20, 2008, 3:04 PM EST
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Bland County, VA, Grayson County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA
The radar
The Roanoke radar (KFCX), 102 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2258 m above ground
- 0-6 km bulk shear
- 91 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS71 KRNK 200916 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 416 AM EST WED FEB 20 2008 ...VERY GUSTY WINDS EXPECTED... .ANTICIPATE INCREASING WIND SPEEDS TODAY AS A LOW PRESSURE SYSTEM MOVES THROUGH THE AREA. THE STRONGEST WINDS WILL OCCUR AROUND NOON THROUGH THE LATE AFTERNOON. NCZ001-002-018-VAZ007-009-010-012-015-201730- /O.NEW.KRNK.WI.Y.0010.080220T1400Z-080220T2300Z/ ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... TAZEWELL...MARION...BLAND...WYTHEVILLE...INDEPENDENCE 416 AM EST WED FEB 20 2008 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM EST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM EST THIS AFTERNOON. SUSTAINED WINDS OF 30 TO 35 MPH AND GUSTS APPROACHING 50 MPH ARE EXPECTED....PRIMARILY AT THE HIGHER RIDGE TOPS. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ DS
2 follow-up statements
000 WWUS71 KRNK 201647 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 1147 AM EST WED FEB 20 2008 ...VERY GUSTY WINDS EXPECTED... .THERE WILL BE STRONG GUSTY WINDS THIS AFTERNOON AS A LOW PRESSURE SYSTEM MOVES JUST NORTH OF THE AREA. NCZ001-002-018-VAZ007-009-010-012-015-202300- /O.CON.KRNK.WI.Y.0010.000000T0000Z-080220T2300Z/ ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... TAZEWELL...MARION...BLAND...WYTHEVILLE...INDEPENDENCE 1147 AM EST WED FEB 20 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS AFTERNOON. SUSTAINED WINDS OF 20 TO 35 MPH AND GUSTS APPROACHING 50 MPH ARE EXPECTED....PRIMARILY AT THE HIGHER RIDGE TOPS. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$
000 WWUS71 KRNK 202004 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 304 PM EST WED FEB 20 2008 ...WINDS DIMINISHING ACROSS THE AREA... .LOW PRESSURE HAS MOVED EAST OF THE AREA. NORTHWEST WINDS ON THE BACK SIDE OF THE LOW PRESSURE WILL BE STRONG AND GUSTY...BUT BELOW WIND ADVISORY THRESHOLDS. NCZ001-002-018-VAZ007-009-010-012-015-202115- /O.CAN.KRNK.WI.Y.0010.000000T0000Z-080220T2300Z/ ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... TAZEWELL...MARION...BLAND...WYTHEVILLE...INDEPENDENCE 304 PM EST WED FEB 20 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND ADVISORY. LOOK FOR NORTHWEST WINDS OF 15 TO 25 MPH...WITH GUSTS UP TO 45 MPH IN THE HIGHEST ELEVATIONS...INTO THIS EVENING. THE WINDS WILL THEN GRADUALLY DIMINISH OVERNIGHT. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Feb 20, 4:08 AM EST, 8 minutes earlier.
Area forecast discussion, Feb 20, 4:08 AM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
408 AM EST WED FEB 20 2008
.SYNOPSIS...
LOW PRESSURE OVER THE MID MISSISSIPPI VALLEY THIS MORNING WILL
MOVE QUICKLY EAST...CROSSING THROUGH THE MID ATLANTIC REGION TODAY
AND PUSHING A COLD FRONT SOUTH TO THE GULF COAST STATES TONIGHT. A
LARGE HIGH PRESSURE SYSTEM WILL COVER MUCH OF THE EASTERN UNITED
STATES TONIGHT AND THURSDAY. FRIDAY AND SATURDAY A LOW PRESSURE
SYSTEM WILL MOVE FROM THE SOUTHERN PLAINS TO THE CAROLINAS AND OFF
THE EAST COAST.
&&
.NEAR TERM /THROUGH TONIGHT/...
WV IMAGERY AT 08Z SHOWS A SHORTWAVE TROUGH CURVING THROUGH THE GREAT
LAKES REGION. LOOKING UPSTREAM AT SURFACE OBSERVATIONS AND MOSAIC
RADAR DISPLAY SHOWS A PRETTY GOOD AREA OF SNOW EXTENDING FROM
INDIANA SOUTHEAST INTO PARTS OF EASTERN KY AND PORTIONS OF WV. AS
THIS SHORTWAVE CONTINUES TO ROUND THROUGH THE BASE OF THE MAIN
TROUGH WE ARE EXPECTING PRECIPITATION TO MOVE INTO THE FORECAST AREA
TODAY IN MAINLY THE FORM OF SNOW IN THE SE WV MOUNTAINS. AS ONE
HEADS SOUTH AND EAST OF HERE...PRECIPITATION WILL TRANSITION INTO
RAIN AS TEMPERATURES RISE. MID-DAY INTO THE AFTERNOON IS WHEN WE
EXPECT THE BULK OF THE PRECIPITATION TO FALL AS WE WILL GET SOME
BETTER DYNAMICS ACROSS THE AREA AS THE SHORTWAVES ASSOCIATED RIGHT
ENTRANCE REGION OF THE JET PASSES JUST NORTH OF THE AREA. A DECENT
DOWNSLOPING COMPONENT SHOULD RESTRICT PRECIPITATION TO AREAS MAINLY
ALONG AND WEST OF THE BLUE RIDGE.
NOT A LOT OF CHANGES FROM THE PREVIOUS FORECAST AS FAR AS SNOW
TOTALS GO...EXCEPT THAT NOW WE ARE THINKING THAT MERCER COUNTY MAY
AVERAGE 3 INCHES OF SNOW ALONG WITH THE PREVIOUSLY FORECAST SUMMERS
AND GREENBRIER COUNTIES OF WEST VIRGINIA THIS MORNING THROUGH EARLY
THIS EVENING. GIVEN THIS...MERCER COUNTY IS BEING ADDED TO THE SNOW
ADVISORY. PRECIPITATION WILL WANE THIS EVENING AS THE BEST DYNAMICS
MOVES EAST OF THE AREA AND MOISTURE DECREASES.
ANOTHER ITEM OF INTEREST TODAY WILL BE WINDS FROM THE MOUNTAIN
EMPIRE REGION OF SW VA INTO THE NORTHERN MOUNTAINS OF NORTH
CAROLINA. 850 MB WINDS IN THIS AREA ARE PROGGED TO BE ABOUT 40 TO 50
KTS DEPENDING UPON THE MODEL. ORIENTATION OF THESE WINDS WILL NOT BE
AT THE BEST CROSSING ANGLE FOR STRONG GUSTS...BUT CAN NOT RULE OUT A
FEW GUSTS AT OR A LITTLE ABOVE THE 40 KT WIND ADVISORY THRESHOLD
TODAY. ALSO...THE ORIENTATION OF THESE WINDS WILL BE SUCH THAT THEY
WILL BE NEARLY PARALLEL TO THE NARROW VALLEYS IN THIS PART OF SW
VA...SO THE CONCERN FOR CHANNELING OF WINDS TO LOW END ADVISORY
LEVELS ALSO WILL EXIST HERE.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...
GFS IS MUCH FASTER SPREADING DEEP MOISTURE ACROSS THE REGION ON
THURSDAY. BUT EVEN THE NAM HAS VERY HIGH RELATIVE HUMIDITY THROUGH
FROM 1000-300MB BY 12Z. GFS ALSO WARMS 850 MB TEMPERATURES UP FASTER
THAN THE NAM ON THURSDAY NIGHT AND FRIDAY. NAM LOOKS MORE REALISTIC
WITH A EAST-WEST BAND OF WARM AIR ADVECTION MOISTENING THE AIRMASS
ON THURSDAY AND HOLDING ANY SIGNIFICANT PRECIPITATION UNTIL AFTER
00Z FRIDAY.
NCEP AND SPC SHORT RANGE ENSEMBLE FORECAST GUIDANCE ALREADY HAVE
CHANCE OF FREEZING RAIN ON FRIDAY MORNING GREATER THATN 70% WILL BE
INCREASING CHANCE OF PRECIPITATION IN THE 06-18Z FRIDAY TIME FRAME.
WILL ALSO LOWER MAIMUM TEMPERATURES ON FRIDAY SINCE AREA WILL BE
FIRMLY IN THE WEDGE.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
WITH LOW PRESURE ARRIVING FROM THE WEST AND WINDS SPINNING HOPEFULLY
BACK TO THE SW...WOULD EXPECT A CHG TO ALL RAIN ACROSS THE CWA BY
THE AFTERNOON. DIDNT DO MUCH CHANGING TO CURRRENT FORECAST
CONSIDERING HOW ACTIVE THE SHRT TERM IS. BUT...A TREND TOWARDS DRIER
AND NEAR NORMAL TENDS STILL LOOKS GOOD THROUGH EARLY NEXT WEEK. THE
ONLY FLY IN THE OINTMENT MAY BE ANOTHER DISTURBANCE CLIPPING THE
PIEDMONT LATE SATURDAY EARLY SUNDAY...BUT THAT LOOKS VERY MARGINAL
RIGHT NOW.
&&
.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
VFR CIG ENTERING THE WESTERN PART OF THE AREA CURRENTLY AROUND
7000 FT AGL IN ADVANCE OF THE NEXT APPROACHING SHORTWAVE. BY MID-
MORNING WEDNESDAY...SCATTERED SNOW SHOWERS AND AREAS OF MVFR CIGS
WILL BE ACROSS PORTIONS OF THE MOUNTAINS WITH THE VFR CIG
EXTENDING EAST INTO THE PIEDMONT. BY THE EARLY
AFTERNOON...PREVAILING MVFR CIG/VSBY SNOW SHOWRES WILL AT BOTH
KBLF AND KLWB...WITH SCATTERED SNOW SHOWRES AND SOME MVFR CIGS
EAST TO NEAR THE CREST OF THE BLUE RIDGE. EXPECTING ENOUGH SNOW TO
ALLOW FOR AN INCH OR TWO ON ANY PARKED AIRCRAFT AND RUNWAYS AT
BOTH KBLF AND KLWB. MANY RIDGE TOPS ALSO WILL BE OBSCRUED DURING
THIS TIME ACROSS SOUTHEAST WEST VIRGINIA AND NEIGHBORING PARTS OF
SOUTHWEST VIRGINIA...ESPECIALLY THOSE AOA 2500 FT MSL. BY THE LATE
AFTERNOON...WITH THE PASSAGE OF THE CENTER OF THE SHORTWAVE
TROUGH...SNOW SHOWRES WILL BE ON THE DECREASE...AND ANY MVFR CIGS
SHOULD RECOVER TO LOW END VFR. WINDS WILL BECOME GUSTY TODAY IN
THE MOUNTAINS WITH GUSTS AROUND 30 TO 35 KTS COMMON AT THE HIGHER
ELEVATIONS. BY WEDNESDAY EVENING ONLY A FEW VFR SNOW SHOWRES WILL
LINGER NEAR KLWB...WITH A TREND OF DECREASING CLOUD COVER EAST OF
THE BLUE RIDGE...AND TO A LESSER EXTENT IN THE MOUNTAINS.
THE NEXT CHANCE OF WIDESPREAD PRECIPITATION AND LOW FLIGHT
RESTRICTIONS WILL ARRIVE LATE THURSDAY AND CONTINUE THROUGH FRIDAY.
&&
.FIRE WEATHER...
A RED FLAG WARNING HAS BEEN ISSUED FOR THE NORTH CAROLINA PIEDMONT
AND INTO SOUTHSIDE VA FOR WEDNESDAY. THIS IS THE AREA THAT HAS BEEN THE
DRIEST OVER THE LAST 7 DAYS AND WILL DRY OUT THE QUICKEST WHEN
SUBJECTED TO THE DRY WIND WEDNESDAY AFTERNOON. THE WINDS MAY NOT
BE AS STRONG AS THEY WERE TODAY...BUT WILL BE HIGH ENOUGH FOR
ENHANCED FIRE DANGER AS RELATIVE HUMIDITIES DROP BELOW 30 PERCENT.
LAND MANAGERS SHOULD TAKE NEEDED ACTION. PERIMETERS ON ALL
EXISTING FIRES THAT HAVE OCCURRED THIS PAST WEEK NEED TO BE
MONITORED CLOSELY FOR POTENTIAL ESCAPE.
&&
.EQUIPMENT...
NOAA WEATHER RADIO STATION WNG-88 IN WEST JEFFERSON...NORTH CAROLINA
IS BACK ON THE AIR.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM EST THIS
AFTERNOON FOR VAZ007-009-010-012-015.
RED FLAG WARNING FROM 9 AM THIS MORNING TO 6 PM EST THIS
AFTERNOON FOR VAZ043-044-058-059.
NC...WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM EST THIS
AFTERNOON FOR NCZ001-002-018.
RED FLAG WARNING FROM 9 AM THIS MORNING TO 6 PM EST THIS
AFTERNOON FOR NCZ004>006-020.
WV...SNOW ADVISORY UNTIL 9 PM EST THIS EVENING FOR WVZ042-043-045.
&&
SYNOPSIS...AMS
NEAR TERM...DS
SHORT TERM...AMS
LONG TERM...KM
AVIATION...DS/RCS
FIRE WEATHER...PM
EQUIPMENT...PMHazardous weather outlook, Feb 19, 6:36 PM EST, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 636 PM EST TUE FEB 19 2008 WVZ043-045-202345- SUMMERS-GREENBRIER- 636 PM EST TUE FEB 19 2008 ...SNOW ADVISORY IN EFFECT FROM 6 AM TO 9 PM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SNOW ADVISORY. AN AREA OF LOW PRESSURE MOVING EAST FROM THE OHIO VALLEY...WILL PRODUCE A FEW INCHES OF SNOW ON WEDNESDAY...ESPECIALLY ACROSS THE HIGHEST ELEVATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-045>047-WVZ042-044- 202345- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES- WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA- BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-MONROE- 636 PM EST TUE FEB 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG SOUTHWESTERLY WINDS WITH GUSTS TO 45 MPH WILL BE POSSIBLE WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-020-VAZ043-044-058-059-202345- STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-HALIFAX- CHARLOTTE- 636 PM EST TUE FEB 19 2008 ...RED FLAG WARNING IN EFFECT FROM 9 AM TO 6 PM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. RED FLAG WARNING. STRONG SOUTHWESTERLY WINDS WITH FREQUENT GUSTS TO 35 MPH OR STRONGER WILL BE POSSIBLE WEDNESDAY AFTERNOON. THESE WINDS WILL COMBINE WITH VERY DRY AIR...RESULTING IN A GREATER POTENTIAL FOR LARGE FIRE GROWTH AND RAPID FIRE SPREAD. EXTREME FIRE BEHAVIOR IS POSSIBLE ON EXISTING WILDFIRES AND ANY NEW WILDLAND FIRE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RCS
Nearby
Wind Advisories in Virginia, 2008Wind Advisories in North Carolina, 2008Every wind advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.